Texas, 2011Damaging Wind in Texas, September 13, 2011
September 13, 2011 · NWS LUB · 1 event in 1 county or zone
An isolated storm moved westward across the southwestern South Plains during the evening hours on the 13th. This storm produced a severe wind gust to 59 mph near Plains (Yoakum County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated storm moved westward across the southwestern South Plains during the evening hours on the 13th. This storm produced a severe wind gust to 59 mph near Plains (Yoakum County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 13, 8:25 PM CST, 0 minutes earlier.
Area forecast discussion, Sep 13, 8:25 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
925 PM CDT TUE SEP 13 2011
.UPDATE...
INCREASING MID LEVEL SOUTHWESTERLY FLOW ALOFT CONTINUING TO SPREAD
BETTER MID LEVEL MOISTURE INTO THE AREA. SHOWERS FORMING WITHIN
LOW LEVEL CONVERGENCE ZONE OVER SOUTH PLAINS...IN SPITE OF BETTER
SYNOPTIC LIFT EDGING NORTHEAST OF THE AREA. FRONT/OUTFLOW DROPPING
SOUTHWARD OUT OF THE PANHANDLE WITH NEW ENHANCEMENT OF CLOUDS OVER
NORTHWESTERN ZONES...CLOSE TO SCENARIO OUTLINED BY LATEST WRF/NAM.
HAVE EXTENDED ISOLATED THUNDERSTORM MENTION PAST MIDNIGHT...THOUGH
MOST SHOWERS SHOULD END WESTERN AREAS BY 09Z TONIGHT. OUTFLOW WIND
GUST THREAT SHOULD DIMINISH AFTER INITIAL BATCH OF SHOWERS. ENJOY
WHATEVER RAIN DOES FALL. RMCQUEEN
&&
.PREV DISCUSSION... /ISSUED 629 PM CDT TUE SEP 13 2011/
AVIATION...
ISOLATED HIGH BASED LIGHT SHOWERS WEST OF KLBB WILL APPROACH EARLY
THIS EVENING. UNLIKELY TO HAVE PRECIPITATION AT THE TERMINAL...BUT
GUSTY WINDS FOR AN HOUR OR TWO A GOOD POSSIBILITY. WILL MONITOR
FOR ANY CLOSER APPROACHING HEAVIER SHOWERS OF COURSE. ALSO WILL
HAVE SOME NEARBY MOSTLY ALOFT SHOWERS NEAR KCDS FOR AN HOUR OR
TWO. THESE FEW SHOWERS SHOULD END CLOSE TO DARK. WEAK FRONT SHOULD
PASS KCDS SHORTLY AFTER 01Z AND KLBB WITHIN A FEW HOURS OF THAT.
PROBABLY WILL NOT SEE CLEAN WIND SHIFTS TO THE NORTH-NORTHEAST
WITH THE FRONT DUE TO PROXIMITY OF THE WEAK SHOWERS ALOFT AND THE
WEAKNESS OF THE FRONTAL PUSH. OTHERWISE WILL SEE VFR CONTINUING AT
BOTH SITES WITH POTENTIAL FOR THUNDER TOMORROW AFTERNOON...TOO FAR
OUT YET TO CONSIDER EITHER PROB OR TEMPO GROUPS YET. RMCQUEEN
PREV DISCUSSION... /ISSUED 314 PM CDT TUE SEP 13 2011/
SHORT TERM...
MID LEVEL INSTABILITY BEING ACTED ON BY SOME LIFT EAST OF A NEWD
MOVING UPPER LEVEL SHORT WAVE TROUGH. A FEW HIGH-BASED SHOWERS BEING
GENERATED SHOULD BE OUT OF THE FCST AREA AROUND FCST ISSUANCE TIME.
WILL CONTINUE TO LOOK FOR POSSIBILITY OF AN ISOLATED HIGH-BASED
STORM FURTHER WEST CLOSER TO THE TROUGH...BUT WINDOW APPEARS TO BE
CLOSING. DOWNWARD MOTION ON BACKSIDE OF THE UPPER TROUGH WILL LIKELY
KEEP THE OVERNIGHT PERIOD PRECIP-FREE.
A COLD FRONT ACROSS THE PANHANDLE HAS NOT MADE MUCH HEADWAY TODAY
BUT SHOULD ACCELERATE SOME ONCE THE UPPER TROUGH LIFTS NEWD INTO THE
CENTRAL PLAINS. LOW LEVEL MOISTURE LEVELS ARE LIKELY BEHIND THE
FRONT AND WITH CONTINUED WEAK DISTURBANCES EMBEDDED IN THE SW FLOW
ALOFT WILL CONTINUE TO EXPECT AN UPTICK IN PRECIP CHANCES TUESDAY
AFTN. LOW TO MID LEVEL INSTABILITY LIKELY TO STILL BE PRESENT WITH
CHANCE FOR BEST LIFT BEING ACROSS THE NRN PART OF THE FCST AREA.
HAVE MADE SOME MINOR ADJUSTMENTS TO INHERITED POPS AND TEMPS.
LONG TERM...
TROUGH ACROSS THE SOUTHWESTERN PART OF THE COUNTRY AS A STRONGER
SYSTEM TRAVERSES ONTARIO TO THE NORTH. AS THE ONTARIO LOW QUICKLY
MOVES NORTHEAST AND RIDGING MOVES INTO THE CANADIAN PRAIRIES HELPING
TO DE-AMPLIFY THE SOUTHWESTERN TROUGH. HOWEVER...TROUGHINESS WILL
CONTINUE IN THE WEST THROUGH THE WEEKEND WHEN A SLOW TRANSITION TO
ZONAL FLOW ENSUES.
THANKS TO THE NORTHERN SYSTEM...A DECENT COLD FRONT WILL TRAVERSE
THE AREA ON WEDNESDAY BRINGING WITH IT A CHANCE FOR SHOWERS AND A
FEW THUNDERSTORMS FROM LATE MORNING THROUGH THE OVERNIGHT HOURS.
WHILE THE AFTERNOON AND EARLY EVENING HOURS MAY SEE LOCALLY STRONG
STORMS WITH CAPE VALUES RUNNING AOA 500 J/KG...ISENTROPIC ASCENT IN
SOUTHWESTERLY FLOW ALOFT ALONG WITH GENEROUS PWAT VALUES IN THE 1 O
1.5 INCH RANGE CERTAINLY YIELD POTENTIAL FOR AT LEAST SCATTERED
CONTINUED SHOWER ACTIVITY THROUGH THE DAY ON THURSDAY TAPERING BY
EARLY FRIDAY MORNING. CERTAINLY...CLOUDINESS WILL KEEP TEMPS COOLER
ON THURSDAY BEFORE A WARMING TREND STARTS IN EARNEST ON FRIDAY WITH
HIGHS IN THE 80S FOR THE WEEKEND. INTO THE WEEKEND...SURFACE LOW
DEVELOPS ACROSS SERN CO WITH MODEST NEAR-SFC MOISTURE ADVECTION.
GFS APPEARS QUITE OVERZEALOUS WITH THE GENERATION OF PRECIP ALONG
AND EAST OF SFC TROUGH EXTENDING SWWRD FROM THIS LOW BUT WILL HAVE
TO KEEP AN EYE OUT ON IT. AS IT STANDS NOW...THE OFFICIAL FORECAST
WILL KEEP THE WEEKEND DRY WITH SOME POTENTIAL OF A BETTER PUSH OF
COOLER AIR LATE MONDAY/EARLY TUESDAY
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 57 78 54 61 47 / 20 40 60 50 40
TULIA 60 80 54 60 49 / 20 40 60 50 40
PLAINVIEW 60 83 57 63 50 / 20 30 60 50 40
LEVELLAND 64 86 58 69 53 / 20 20 60 50 40
LUBBOCK 65 87 59 68 54 / 20 20 60 40 40
DENVER CITY 65 89 60 70 55 / 20 20 40 50 40
BROWNFIELD 65 89 60 70 55 / 20 20 50 40 40
CHILDRESS 65 86 57 64 49 / 20 40 60 40 40
SPUR 68 91 63 70 54 / 20 20 60 40 30
ASPERMONT 70 96 67 73 53 / 20 20 40 30 30
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
05/99
Hazardous weather outlook, Sep 13, 4:49 AM CST, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
549 AM CDT TUE SEP 13 2011
TXZ021>044-141100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
549 AM CDT TUE SEP 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
ISOLATED HIGH-BASED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...MAINLY ACROSS THE FAR SOUTHERN PANHANDLE AND WESTERN SOUTH
PLAINS. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DRY LIGHTNING
AND STRONG GUSTY WINDS.
FIRE WEATHER
THUNDERSTORMS WILL BRING THE RISK OF DRY LIGHTNING WHICH COULD
RESULT IN WILDFIRE STARTS. ADDITIONALLY...STRONG AND ERRATIC
WINDS IN AND AROUND ANY THUNDERSTORMS COULD QUICKLY SPREAD ANY
FIRES THAT IGNITE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AND THURSDAY. THE
PRIMARY THREAT WITH THIS ACTIVITY WILL BE LOCALLY HEAVY RAINFALL.
HOWEVER..SOME STORMS COULD BE STRONG TO SEVERE WEDNESDAY AFTERNOON
AND EVENING AS A COLD FRONT SWEEPS THROUGH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Thunderstorm Wind, Yoakum
- When
- September 13, 8:25 PM CST
- Where
- Yoakum County, 3 mi N of Plains
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.223, -102.830
A Texas Tech University West Texas mesonet site near Plains measured a wind gust to 59 mph. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, September 13 to 15, 2011$1.2 million · 1 event
- Flash Flood in Arizona, September 13, 2011$750,000 · 1 event
- Flash Flooding and Hail in Nevada, September 13 to 16, 2011$327,000 · 0.75 in hail · 11 events
- Flash Flooding in California, September 13, 2011$235,000 · 3 events
- Damaging Winds in California, September 13, 2011$177,000 · 65 kt wind · 4 events
- Wildfire in Texas, September 13 to 18, 2011$200,000 · 1 event
- Flash Flooding and Lightning Strike in Arizona, September 13, 2011$81,000 · 3 events
- Flash Flood and Wildfire in California, September 13 to 16, 20112 injured · $20,000 · 3 events
- Flash Flooding and Lightning Strike in California, September 13, 20113 injured · 3 events
- Damaging Wind in Arizona, September 13, 2011$30,000 · 50 kt wind · 1 event
- Drought in Texas, September 13 to 30, 201110 events
- Flash Flooding and Hail in Utah, September 13 to 17, 20111 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336355.